Alert archive / New Mexico / Flash Flood Warnings in 2003

Flash Flood Warning 8, NWS Albuquerque, NM

September 4, 2003San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 4, 2003, 4:13 PM MDT for San Miguel County, New Mexico. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2003, 4:13 PM MDT (22:13 UTC)
Expired
Sep 4, 2003, 5:45 PM MDT
In force
92 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 042220
FFWABQ
NMC047-042345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
413 PM MDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 545 PM MDT

* AT 411 PM MDT...A WEATHER SPOTTER REPORTED FLASH FLOODING OVER 
TECOLOTE CREEK ABOUT 18 MILES WEST OF LAS VEGAS. RAINFALL ESTIMATES 
OF 3 INCHES IN ONE AND ONE HALF HOURS OCCURRED OVER THE SANGRE DE 
CRISTO MOUNTAINS WEST OF HIGHWAY 283 ALONG THE HEAD WATERS OF 
TECOLOTE CREEK. THESE THUNDERSTORMS ARE STILL PRODUCING HEAVY RAIN 
NEAR VILLANUEVA WITH ADDITIONAL STRONG THUNDERSTORMS OVER THE 
SANGRES NORTHWEST OF LAS VEGAS. THESE STORMS ARE MOVING SOUTH AT 20 
MPH AND WILL LIKELY MOVE OVER THE SAME AREA. 

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND 
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS. DO NOT 
DRIVE THROUGH WATER THAT COVERS THE ROAD.

LAT...LON 3568 10532 3558 10560 3509 10551 3511 10529
$$
1 follow-up statement
000 
WGUS75 KABQ 042338
FFSABQ
NMC047-042345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 PM MDT THU SEP 4 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 545 PM MDT FOR 
SAN MIGUEL COUNTY WILL BE ALLOWED TO EXPIRE...

MODERATE TO HEAVY RAINS CONTINUE OVER WESTERN SAN MIGUEL COUNTY 
COULD CONTINUE TO POSE A LOCALIZED FLOODING HAZARD IN AREA 
CREEKS...STREAMS AND ARROYOS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:00 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 4, 3:00 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
227 PM MDT THU SEP 4 2003

.DISCUSSION...

WEATHER GOING AS PLANNED WITH THUNDERSTORM DEVELOPMENT OVER THE
NORTHCENTRAL MOUNTAINS AS WELL AS WESTERN MOUNTAINS. HOWEVER IT
APPEARS POPS MAY HAVE BEEN A TAD TOO HIGH SO LOWERED THEM ON
AVERAGE AROUND 10 PERCENT FOR TONIGHT. FEEL THAT THE SHOWERY MIX WE
HAD LAST NIGHT WILL BE MORE CONCENTRATED ACROSS SOUTHERN AREAS...
PRIMARILY THE GILA AFTER MIDNIGHT TONIGHT. STEERING FLOW FROM THE
NORTH SO THIS MEANS ABQ AREA COULD GET HIT BY THE JEMEZ STORMS. THUS
WILL GO WITH A 30 POP FOR ABQ. DEWPOINT ONE OF THE MAIN DETERMINING
FACTORS AND GOING TO BE MARGINAL AT BEST...WOULD LIKE TO SEE A
DEWPOINT REMAIN ABOVE 50 FOR MORE EFFICIENT STORM TRANSLATION.
ANOTHER GOOD THING SO FAR IS THAT RADAR HASNT DETECTED ANY OUTFLOWS
YET FROM THE JEMEZ STORMS WHICH CAN ALSO TAKE THE STEAM OUT OF STORM
PRODUCTION DOWNSTREAM. ALSO MAY MENTION SOME EAST CANYON WINDS
FOR ABQ AREA TONIGHT BUT WOULD BE WEAK AT BEST. MILLIBAR SPREAD
BETWEEN CQC AND ABQ ONLY 3 AND EXPECT IT NOT TO CLIMB ALL THAT MUCH
AS BLOW OFF FROM THE NORTHERN STORMS REDUCES HEATING EFFICIENCY FOR
THE RIO GRANDE VALLEY.

FRIDAY LOOKS TO BE A WIDELY SCATTERED TO SCATTERED DAY FOR THE
WESTERN HALF WITH MORE LIMITED ACTIVITY EAST. EASTERN AREAS WILL GET
WHATEVER GETS STEERED OFF THE MOUNTAINS. BASICALLY SIMILAR TO TODAY.
GFS AND ETA SUITE RATHER SIMILAR ON THAT REGARD WITH UPPER LEVEL
RIDGE ENTRENCHED TO THE WEST AND WEAK TRANSLATING VORTS VIA THE
CLOCKWISE CIRCULATION AROUND IT. MODELS PRETTY SOLID IN BRINGING A
WEAK WAVE INTO THE 4 CORNERS LATTER HALF OF THE DAY ALTHOUGH GFS
A BIT MORE PROGRESSIVE. DEWPOINT DEPRESSIONS OVERALL LOOK TO BE A
LITTLE DRIER AT 700 MB COMPARED TO TODAY WITH A CONTINUED WESTERLY
STEERING FLOW WITH THE NORMAL GFS WETTER BIAS THAN THE ETA. IT ALSO
LOOKS LIKE THE INSTABILITY WILL BE INCREASING A TAD ACROSS THE WEST.

SATURDAY AND SUNDAY LOOK TO BE THE TRANSITION DAYS WITH DRIER
WESTERLY FLOW WORKING IN. NORTH CENTRAL AND NORTHEASTERN AREAS LOOK
TO BE FAVORED ON SATURDAY WITH THE MODELS IN FAIR AGREEMENT WITH
BRINGING A DECENT SHORT WAVE THROUGH. WESTERN AREAS WILL SEE DRIER
AIR FILTER IN BUT THE INSTABILITY WILL INCREASE AND FEEL THERE WILL
BE ENOUGH MOISTURE BOTH LOW AND MID LEVELS TO POP SOME SCATTERED
AFTERNOON CONVECTION. SUNDAY LOOKS TO BE THE TRICKY DAY AS THE GFS
HINTS AT A POSSIBLE CUT OFF ACROSS THE WESTERN PLAINS. THIS IS
PLAUSIBLE SINCE THE NORTHERN STREAM WILL BE WELL TO THE NORTH. THIS
SCENARIO WILL HAVE TO BE WATCHED. IN THE MEANTIME...HAVE HEDGED AND
WILL KEEP POPS UP ACROSS THE EAST WITH THICKER CLOUD COVER AND
COOLER TEMPERATURES. HAVE CUT POPS BACK A BIT ACROSS WESTERN AREAS.
FEEL DRIER AIR WILL CONTINUE TO TRY TO FILTER IN BUT THAT THERE
WILL STILL BE ENOUGH RESIDUAL MOISTURE AND GOOD INSTABILITY TO POP
SOME CONVECTION OVER THE MOUNTAINS AND ADJACENT AREAS. STEERING
FLOW ALSO DEPICTED TO BE STRONG ON SUNDAY WITH 15 TO 25 KNOTS ACROSS
CWFA SO COULD THERE BE STRONG ENOUGH SHEER FOR SOME STRONGER STORMS
NORTHEAST HALF?

AS WITH PREVIOUS FORECAST...MONDAY WILL BE THE DRYING DAY WITH JUST
SOME POSSIBLE RESIDUAL ACROSS THE EAST IF THE SYSTEM TRIES TO STALL
OR CLOSE OFF ACROSS WESTERN PLAINS. MONDAY ALSO LOOKS TO BE RATHER
WARM CONSIDERING THE TIME OF YEAR WITH GFS DEPICTING A THERMAL
RIDGE AT 700 MB OVER THE STATE. THIS IS DUE TO THE DIGGING STRONG
WAVE WHICH IS DEPICTED TO BREAK DOWN THE PERSISTENT UPPER LEVEL RIDGE
ACROSS THE WEST. TUESDAY...WEDNESDAY...THURSDAY LOOK TO BE DRIER...
BREEZIER AND COOLER WITH A CHANGE TO A MORE EARLY FALL TYPE PATTERN.
ECMWF AND 00Z MRF IN FAIR AGREEMENT BUT THE CURRENT GFS HINTS AT
PERHAPS A LITTLE LESS OF A DEEP TROUGH TRANSLATION. WACHTER

.PRELIMINARY NUMBERS...

FARMINGTON................ 059/086 058/084 058 50334
GALLUP.................... 051/082 050/080 050 50334
GRANTS.................... 052/082 051/080 051 50334
GLENWOOD.................. 053/086 052/084 052 50434
CHAMA..................... 041/074 040/072 040 50445
LOS ALAMOS................ 051/075 050/073 050 50334
RED RIVER................. 040/070 039/068 039 50445
TAOS...................... 047/078 046/076 046 50334
SANTA FE.................. 051/075 050/073 050 50334
SANTA FE AIRPORT.......... 053/080 052/078 052 50334
ESPANOLA.................. 052/083 051/081 051 50334
ALBUQUERQUE HEIGHTS....... 061/083 060/081 060 50323
ALBUQUERQUE VALLEY........ 057/086 056/084 056 50323
ALBUQUERQUE FOOTHILLS..... 058/081 057/079 057 50323
ALBUQUERQUE WEST MESA..... 060/085 059/083 059 50323
SOCORRO................... 056/087 055/085 055 50423
SANDIA PARK/CEDAR CREST... 052/077 051/075 051 50323
MORIARTY/ESTANCIA......... 047/080 046/078 046 50334
CARRIZOZO................. 055/085 054/083 054 50423
RUIDOSO................... 046/078 045/076 045 50423
RATON..................... 048/082 047/080 047 50223
LAS VEGAS................. 049/079 048/077 048 50334
ROY....................... 052/082 051/080 051 50112
CLAYTON................... 056/085 055/083 055 50111
SANTA ROSA................ 057/088 056/086 056 50111
TUCUMCARI................. 058/087 057/085 057 50100
FORT SUMNER............... 056/086 055/084 055 50100
CLOVIS.................... 058/085 057/083 057 50100
PORTALES.................. 057/086 056/084 056 50100
ROSWELL................... 061/088 060/086 060 50100

.ABQ...NONE.
Hazardous weather outlook, Sep 4, 6:00 AM MDT, 10 hours 13 minutes before
NMZ001>021-026-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...SLOW
MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL FROM THE WESTERN MOUNTAINS INTO PARTS OF NORTHERN NEW
MEXICO LATER TODAY AND EARLY TONIGHT. STORM MOTION WILL BE SLOWLY
TOWARD THE SOUTHEAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KJ

Nearby

Flash Flood Warnings in New Mexico, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.